Alert archive / North Carolina / Flash Flood Warnings in 2001

Flash Flood Warning 8, NWS Raleigh, NC

June 16, 2001Edgecombe County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 16, 2001, 3:05 PM EDT for Edgecombe County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2001, 3:05 PM EDT (19:05 UTC)
Expired
Jun 16, 2001, 7:00 PM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Edgecombe County, NC

The radar

The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2001-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2001-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 161910
FFWRAH
NCC065-162300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT SAT JUN 16 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN EDGECOMBE COUNTY IN NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 305 PM EDT LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A DIKE
  FAILURE ON THE DEEP CREEK NEAR THE COMMUNITY OF SPEED.

* THE DIKE HAS BEGUN TO FAIL...WATER IS FLOWING TOWARD THE TOWN OF
  SPEED. THIS WILL RESULT IN ADDITIONAL FLOODING ACROSS PORTIONS OF
  NORTHEASTERN EDGECOMBE COUNTY NEAR SPEED. 

RESIDENTS NEAR THE COMMUNITY OF SPEED SHOULD MOVE TO HIGHER GROUND 
NOW FLOODING WILL OCCUR RAPIDLY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:46 PM EDT, 19 minutes earlier.

Area forecast discussion, Jun 16, 2:46 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT FRI JUN 15 2001

WEAK FRONT NOW MOVING ACROSS CENTRAL NORTH CAROLINA WILL MOVE TO
COAST BY MORNING.  ALTHOUGH THERE IS LITTLE DYNAMIC SUPPORT...
ATMOSPHERE IS MOIST AND UNSTABLE.  AFTERNOON HEATING IS FIRING
UNORGANIZED AREAS OF CONVECTION WHICH SHOULD DIMINISH AND MOVE TO
COAST OVERNIGHT.  WILL DIMINISH PRECIPITATION FROM THE NORTHWEST
DURING THE EVENING AND OVERNIGHT HOURS.

FROM SUNDAY INTO MID WEEK WARM RIDGING WILL PROVIDE A DRY PERIOD.

.RAH...NONE

SWH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:00 PM EDTFlash Flood WarningRAHHalifax3 hr
Jun 15, 10:48 PM EDTFlash Flood WarningRAHHalifax3 hr
Jun 16, 5:07 PM EDTSevere Thunderstorm WarningRAHHoke53 min
Jun 16, 5:31 PM EDTSevere Thunderstorm WarningRAHCumberland44 min
Jun 16, 6:25 PM EDTFlash Flood WarningRAHCumberland2 hr
Jun 16, 6:47 PM EDTFlash Flood WarningRAHEdgecombe6 hr
Jun 16, 7:10 PM EDTSevere Thunderstorm WarningRAHJohnston65 min
Jun 16, 7:30 PM EDTFlash Flood WarningRAHHalifax3 hr
Jun 16, 7:43 PM EDTFlash Flood WarningRAHWake2 hr
Jun 16, 7:45 PM EDTFlash Flood WarningRAHNash3 hr
Jun 16, 7:51 PM EDTFlash Flood WarningRAHWayne3 hr

Nearby

Flash Flood Warnings in North Carolina, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.